I, like many others, have been a ‘lurker’ on this site for some time now and have found it massively helpful in understanding this condition. So I thought it’s about time I share my story to give back and help anyone else struggling with MAV. I’m a 30 year old female.
In Feb 2020, I suddenly experienced tingling – a pins and needles type sensation in my feet which spread upwards in my legs and then from my hands up my arms within one day. After trying to move and ‘shake it off’ I realised it wasn’t shifting. I went to see my GP and had some blood tests done. They said I was a ‘bit low’ in Vitamin B12. They suggested going away and orally supplementing this vitamin. However, things got worse – I started to experience a lot of joint pain, sore tongue etc. so I went back and they started me on a loading dose of Vit B12 injections. The day after my first injection I went to get out of bed and I felt incredibly dizzy, feeling like the room was moving around me. I had to go back to bed and the GP said this was likely a side effect of the injection as they give you a huge dose. After several more injections, I often felt dizzy 24 hours afterwards. In this period of time, I felt a LOT worse – it was like someone had turned the volume up on my nervous system. I was jittery, on edge, easily startled, experiencing muscle spasms and generally feeling unwell and exhausted. This led the GPs to question whether it really was a B12 deficiency as I didn’t seem to be getting better. I convinced them to do a second course of 6 injections but still didn’t feel a whole lot better. By this time, I was feeling anxious about what was going on and it seemed like my symptoms could also fit with MS. Also, all of this was happening during the first covid lockdown and so it was difficult to access healthcare during this period (plus allowing ample time to worry about what was going on with my body).
I went privately to have an MRI done and thankfully this was normal. At this point, I had started to notice feeling a bit like I was on a boat most of the time. When sitting in front of a computer, the rocking motion became more noticeable. I had a phone triage with an NHS neurologist who said that he thought it could be related to my history of chronic classic migraine. I had started to get much more frequent migraines at this time too. I had been taking 40mg of Propranolol for the past few years to great effect – had very few migraines and was living life without making any adjustments to manage this. The NHS neurologist asked my GP to prescribe me Amitriptyline 10mg and to taper up 10mg every few weeks. Unfortunately, I started to feel a lot worse while taking the Amitriptyline. I was struggling to walk for longer than 10 mins. I kept feeling really light-headed and having to come back home rather quickly. This was also when the old ‘trampoline floor’ sensation started. After about 6 weeks on the Ami, I decided it was making me feel much worse – I think it might have been causing my blood pressure to be too low (on top of the propranolol and I already had low blood pressure). So I stopped the Ami – my GP said no problem to come off 20mg without tapering down as only on it a short time. Boy, was this not the case. I was a little apprehensive so I cut the pills in half and tapered over about 2 weeks but even this triggered constant headache, awful nausea and I wasn’t able to do much for about a week.
A few months later, I heard about a friend of a friend who had very similar symptoms to mine. This was very lucky as he pointed me in the direction of Dr Surenthiran. He diagnosed me with migraine variant balance disorder and started me straight on the 7 Cs diet and 10mg Nortriptyline in August 2020. After reading on this forum, I now realise that I have been lucky in getting a diagnosis very quickly (5 months after dizziness started). I have been increasing the Nortriptyline 10mg every 4/5 weeks and I am now on 50mg. My migraine (headaches) frequency has substantially decreased (~1-2 a month & quite often after I’ve eaten something I shouldn’t have) so I am grateful for that. I haven’t noticed any drastic improvements to the vertigo yet. I think the rocking sensation has become less intense and sometimes feels more like a rotational movement now. Some days the trampoline floor feels less bouncy – it is such a relief on these days I want to walk and walk! Unfortunately, I think I’ve now hit my limit with going up on the Nori as the side effects have become a bit of an issue. I feel constantly bloated and constipated (despite taking magnesium oxide & lactulose). So, I made another appointment with Dr S a few days ago. He advised me to go back down to 50mg (I was on 60) and he has now prescribed me Pizotifen which I started yesterday (0.5mg for 7 days, then double for 7 days, then triple).
I know I am one of the luckier ones with MAV as I don’t seem to have episodes where the vertigo really flares up. It’s just a fairly constant feeling of movement which some days is more intense than others. This has meant that I have been able to keep working throughout although it has been challenging at times. Anyway, I remain hopeful that I will get better over time (thanks in part to this forum). I hope my story might be useful for others. Would be particularly interested to know if others have had issues with Vit B12 deficiency too.